Tornadoes · United States · Kansas · 2006
F2 tornado, Barnes, Kansas, April 6, 2006
This F2 tornado ran 17.3 miles across Washington and Gage counties on April 6, 2006, touching down at 5:20 PM CDT and reaching 440 yards wide. It killed nobody, and did $750,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mphthis tornado
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F2
- Date
- April 6, 2006
- Touchdown
- 5:20 PM CDT (22:20 UTC)
- Path length
- 17.3 miles (27.8 km)
- Path width
- 440 yards (402 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $750,000
- Counties
- Washington and Gage counties
- Touchdown point
- 39.780, -96.870
- Lift-off point
- 40.020, -96.820
- Record number
- 285
What the Weather Service recorded
This tornado touched down at 420pm cst 5 miles north of Barnes and was on the ground for 17 miles before crossing the state line into Gage County, Nebraska 3.5 miles east-northeast of Hollenberg, Kansas...or about 3 miles south and 0.5 miles west of Odell, Nebraska. It was caused by a supercell thunderstorm and was sighted by many storm chasers and storm spotters. Most of the damage with this tornado was rated as F0 or F1. However, strong F2 damage was noted near the intersection of Highways 36 and 148, where one brick home had the roof torn off and some of the exterior walls knocked down. The occupants of the home were in the basement and had to be helped from the damaged home by emergency personel. Four outbuildings were also damaged at this location. Elsewhere, the tornado caused damage to one other home and five additional outbuildings as well as many trees, and one home was completely destroyed just southeast of Hanover.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
31 minutes of warning. NWS TOP issued a tornado warning for this county at 21:49 UTC, 31 minutes before the tornado touched down, in force until 22:30 UTC.
The county was under a tornado watch, issued at 17:46 UTC and running to 00:08 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 17:46 UTC | 00:08 UTC | Tornado Watch | TOP |
| 21:23 UTC | 22:15 UTC | Severe Thunderstorm Warning | TOP |
| 21:49 UTC | 22:30 UTC | Tornado Warning | TOP |
| 22:24 UTC | 23:00 UTC | Tornado Warning | TOP |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a High Risk, with a 0.30 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 20:09 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the tornado touched down at Apr 6, 3:06 PM CDT, 2 hours 14 minutes earlier.
Area forecast discussion, Apr 6, 3:06 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 306 PM CDT THU APR 6 2006 .DISCUSSION... STILL ON TRACK FOR SEVERE WEATHER TODAY. SKIES HAVE CLEARED OVER THE CWA...AND UPPER LOW IS SLOWLY PROGRESSING EASTWARD OUT OF SOUTHEASTERN COLORADO...BOTH OF WHICH ARE DESTABILIZING THE ATMOSPHERE OVER THE AREA. INITIAL SURFACE LOW THIS AFTERNOON IS IN CENTRAL NEBRASKA...HOWEVER PRESSURE FALLS INDICATE SECONDARY SURFACE LOW DEVELOPING FARTHER SOUTH ALONG THE SURFACE TROF IN SOUTH CENTRAL KANSAS. UPPER JET STARTING ITS PROGRESSION EASTWARD INTO OK ATTM. UPPER JET SLIDES EASTWARD IN CONCERT WITH DRYLINE...AND WILL AID IN INITIATION AND STRENGTH OF STORMS DEVELOPING OVER THE NEXT FEW HOURS AND CONTINUING INTO THE EVENING AS THE ENTIRE SYSTEM MOVES EAST. WITH INSTABILITY INTO THE 1-2.5K RANGE...AND 0-6KM BULK SHEAR 40-60KTS...SURFACE BASED STORMS WHICH INITIATE SHOULD HAVE NO PROBLEM BECOMING SEVERE QUICKLY. ANOTHER CONCERN WILL BE STORMS WHICH DO DEVELOP ON THE NOSE OF THE UPPER JET SOUTH OF THE AREA...THEN PROPAGATE RAPIDLY NORTHWARD INTO THE AREA WITH STORM MOVEMENT OF 50 KTS OR MORE POSSIBLE...CONSIDERING 500 MB WINDS 50-70KTS. AS PRESSURES DROP ACROSS CENTRAL KANSAS...EXPECT TO SEE SOME BACKING OF THE LOW LEVEL WINDS...WHICH WOULD INCREASE THE TORNADO THREAT. STORMS CURRENTLY DEVELOPING NORTHWEST OF WICHITA...AND WILL INCREASE IN COVERAGE AND INTENSITY ALONG THE DRYLINE...AND PROPAGATE EAST ACROSS NORTHEAST KANSAS INTO THE EVENING HOURS. ISOLATED THUNDERSTORMS MAY ALSO DEVELOP IN THE UNSTABLE AIRMASS AHEAD OF THIS LINE...WHICH WILL ALSO CARRY A WIND...HAIL AND TORNADO THREAT. STAY TUNED TO LOCAL MEDIA AND NOAA WEATHER RADIO FOR DETAILS AS THIS HAZARDOUS WEATHER SITUATION DEVELOPS. COULD HAVE SOME CONCERNS FOR WINDS TOMORROW AS UPPER LOW RETROGRADES NORTHWARD THEN BACK SOUTHWARD INTO THE AREA AND BRINGS IN MID LEVEL WINDS GREATER THAN 40KTS. EASTERN AREAS MAY CATCH A BREAK FROM THE PRECIP EARLY BUT BY DAYS END EXPECT CLOUDY WET AND COOLER CONDITIONS. WITH UPPER LOW IN THE VICINITY...AND INSTABILITY FOR AT LEAST EARLY EVENING HOURS...WILL KEEP MENTION OF PRECIP FOR FRIDAY EVENING...ISOLATED THUNDER NEAR LOW OVER SOUTHEAST CWA STILL POSSIBLE. THINNING CLOUDS AFTER MIDNIGHT WITH MOSTLY CLEAR SKIES ACROSS ALL BUT FAR SOUTHERN PORTIONS OF CWA BY SATURDAY MORNING. COOLER...DRIER AIR FILTERING IN...LOWS FROM AROUND 30 NORTHERN COUNTIES TO MIDDLE 30S EAST CENTRAL COUNTIES. H850 MB TEMPS IN THE SINGLE DIGITS BY 00Z SUN. HIGHS SATURDAY FROM THE MIDDLE 50S NORTHEAST TO UPPER 50S SOUTHWEST COUNTIES. RIDGING ALOFT SATURDAY INTO SUNDAY...FLATTEN SOME BY NORTHERN STREAM SHORTWAVE BUT LITTLE MOISTURE TO WORK WITH HERE. AT THE SURFACE... LEE SIDE TROUGHING TAKING SHAPE...SOUTHERLY WINDS RETURNS TO THE AREA. HOWEVER ANOTHER COOL START SUNDAY MORNING...LOW TO MID 30S EAST TO MID TO UPPER 30S FAR WEST...BEFORE TEMPS REBOUND INTO THE UPPER 60S FOR HIGHS SUNDAY AFTERNOON. SOUTHWEST FLOW ALOFT MONDAY INTO WEDNESDAY POSES SOME PROBLEMS WITH TIMING OF SHORTWAVES ON MODELS. GFS SCENARIO HAS ONE SHORTWAVE PUSHING SOUTH OF SOUTHWEST MONDAY NIGHT INTO TUESDAY AND TAKING DEEPER MOISTURE WITH IT...BUT STILL LAGGING MAIN TROUGH TO THE WEST. LATEST ECMWF NOT AS DISTINCT WITH LEAD SHORTWAVE BUT SLOWER AND STRONGER WITH MAIN SHORTWAVE COMING THROUGH TUESDAY INTO TUESDAY NIGHT. FOR NOW...LEANING TOWARD ECMWF SOLUTION...KEEPING MONDAY DRY WITH HIGHS IN THE MIDDLE 70S. KEPT PRECIPITATION CHANCES MONDAY NIGHT AND WENT MORE WITH CHANCE POPS TUESDAY INTO TUESDAY NIGHT. HIGHS TUESDAY AND WEDNESDAY MAINLY IN THE LOWER 70S WITH LOWS IN THE MIDDLE 50S TUESDAY...UPPER 40 TO LOWER 50S WEDNESDAY MORNING. UPPER RIDGING MOVES IN WEDNESDAY NIGHT INTO THURSDAY. DRY PERIOD. LOWS WEDNESDAY NIGHT UPPER 40S NORTH TO LOWER 50S SOUTH...HIGHS THURSDAY LOWER 70S NORTH TO MIDDLE 70S SOUTH. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. && KC/PF
Hazardous weather outlook, Apr 6, 3:53 PM CDT, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 353 PM CDT THU APR 6 2006 KSZ008>012-020>024-026-034>040-054>056-058-059-071100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 353 PM CDT THU APR 6 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG A DRYLINE IN CENTRAL KANSAS. ADDITIONALLY A FEW DISCRETE STORMS COULD DEVELOP AHEAD OF THE DRYLINE. ANY OF THESE STORMS CAN QUICKLY BECOME SEVERE...CAPABLE OF PRODUCING HAIL AS LARGE AS 2 TO 4 INCHES IN DIAMETER...STRONG WINDS 60 TO 80 MPH AND TORNADOES. THESE STORMS ARE EXPECTED TO MOVE INTO PARTS OF NORTHEAST AND EAST CENTRAL KANSAS BY LATE AFTERNOON AND CONTINUE INTO THE EVENING HOURS. PERSONS SHOULD BE REVIEWING PREPAREDNESS REQUIREMENTS...KNOW WHERE TO TAKE SHELTER AS THIS IS A HIGHLY DANGEROUS SITUATION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE OVER EAST CENTRAL AND PARTS OF NORTHEAST KANSAS DURING THE DAY FRIDAY. A FEW OF THESE STORMS COULD PRODUCE HAIL. MORE THUNDERSTORMS ARE POSSIBLE FOR MUCH OF THE AREA FROM MONDAY NIGHT THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED. PREPARATIONS SHOULD MADE NOW FOR WIDESPREAD SEVERE WEATHER ACROSS NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS FOR THE REMAINDER OF THE AFTERNOON AND THIS EVENING.
In the hours before
Local storm report, Apr 6, 5:05 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
505 PM CDT THU APR 06 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM TORNADO PALMER 39.63N 97.14W
04/06/2006 WASHINGTON KS LAW ENFORCEMENT
&&
BYRNELocal storm report, Apr 6, 5:10 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
510 PM CDT THU APR 06 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM HAIL 6 S JUNCTION CITY 38.94N 96.83W
04/06/2006 E1.75 INCH GEARY KS LAW ENFORCEMENT
&&
BYRNELocal storm report, Apr 6, 5:14 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
514 PM CDT THU APR 06 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL JUNCTION CITY 39.03N 96.83W
04/06/2006 E1.75 INCH GEARY KS TRAINED SPOTTER
&&
BYRNELocal storm report, Apr 6, 5:15 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
515 PM CDT THU APR 06 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM HAIL 1 NW COUNCIL GROVE 38.67N 96.50W
04/06/2006 E1.00 INCH MORRIS KS TRAINED SPOTTER
MEASURED AT COUNCIL GROVE LAKE.
&&
JAWLocal storm report, Apr 6, 5:18 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
518 PM CDT THU APR 06 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM HAIL DWIGHT 38.84N 96.59W
04/06/2006 E1.75 INCH MORRIS KS TRAINED SPOTTER
&&
BYRNELocal storm report, Apr 6, 5:19 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
519 PM CDT THU APR 06 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM HAIL ALTA VISTA 38.86N 96.49W
04/06/2006 E1.25 INCH WABAUNSEE KS TRAINED SPOTTER
&&
BYRNEThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Topeka, KS (KTOP), 12:00Z
10.3 hours before the tornado, 144 km from the path. April 6, 2006.
- Mixed-layer CAPE
- 525 J/kg
- Mixed-layer CIN
- -492 J/kg
- Surface CAPE
- 187 J/kg
- Mixed-layer LCL
- 1088 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 387 m²/s²
- 0-3 km storm-relative helicity
- 398 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
- 0-3 km lapse rate
- 4.4 K/km
Topeka, KS (KTOP), 00:00Z
1.7 hours after it, 144 km from the path. April 7, 2006.
- Mixed-layer CAPE
- 765 J/kg
- Mixed-layer CIN
- -100 J/kg
- Surface CAPE
- 1389 J/kg
- Mixed-layer LCL
- 1356 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 210 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.1
- 0-3 km lapse rate
- 7.4 K/km
The radar
The Topeka radar (KTWX), 113 km away, was scanning. The volume nearest the touchdown began at 22:21 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 21:39 UTC | TSTM WND DMG | Clay Center | Clay, KS | DEBRIS REPORTED ON THE WEST SIDE OF CLAY CENTER. |
| 21:43 UTC | TORNADO | 2 W Clay Center | Clay, KS | REPORTED AT THE INTERSECTION OF HWY 24 AND KIOWA. |
| 21:43 UTC | TORNADO | 2 W Clay Center | Clay, KS | SIGNIFICANT DAMAGE TO TWO RESIDENTIAL HOMES. |
| 21:52 UTC | HAIL 1 | 6 Ne Morganville | Clay, KS | |
| 22:04 UTC | TORNADO | Palmer | Washington, KS | |
| 22:10 UTC | HAIL 0.88 | 1 W Olsburg | Pottawatomie, KS | |
| 22:18 UTC | HAIL 0.75 | 2 Sw Fairbury | Jefferson, NE | |
| 22:22 UTC | TORNADO | Barnes | Washington, KS | STORM CHASER NEAR MARYSVILLE LOOKING SOUTHWEST OBSERVED TORNADO NEAR BARNES. CORRECTED FOR TIME |
| 22:24 UTC | TORNADO | Barnes | Washington, KS | STORM CHASER NEAR MARYSVILLE LOOKING SOUTHWEST OBSERVED TORNADO NEAR BARNES. |
| 22:30 UTC | TORNADO | Hanover | Washington, KS | OFF DUTY NWS EMPLOYEE REPORTED SAME TORNADO WITH DEBRIS FIELD. |
| 22:33 UTC | TORNADO | 5 N Hanover | Washington, KS | TORNADO LASTED 5 MINUTES. DEBRIS VISIBLE. |
| 22:34 UTC | TORNADO | 5 Nw Marysville | Marshall, KS | REPORTED THAT TORNADO LIFTED BACK INTO CLOUDS |
| 22:39 UTC | TORNADO | 5 Nw Marysville | Marshall, KS | NEAR HERKIMER |
| 22:49 UTC | HAIL 1 | 1 E Olsburg | Pottawatomie, KS | |
| 22:50 UTC | HAIL 0.88 | 1 W Olsburg | Pottawatomie, KS | |
| 22:51 UTC | TORNADO 0 | 2 S Odell | Gage, NE | THIS TORNADO CROSSED FROM NORTHERN KANSAS INTO EXTREME SOUTHERN GAGE COUNTY BEFORE LIFTING ALONG STATE LINE ROAD 4 MILES SOUTH AND 1/2 MILE WEST OF ODELL IN NEBRASKA. IN NEBRASKA IT WAS AN FO IN STRENGTH AND DID SOME TRE |
| 22:51 UTC | TORNADO 0 | 3 S Odell | Gage, NE | THIS TORNADO CROSSED FROM NORTHERN KANSAS INTO EXTREME SOUTHERN GAGE COUNTY BEFORE LIFTING ALONG STATE LINE ROAD 3 TO 4 MILES SOUTH AND 1/2 MILE WEST OF ODELL IN NEBRASKA. IN NEBRASKA IT WAS AN FO IN STRENGTH AND DID SOM |
| 22:51 UTC | TORNADO 2 | 2 S Odell | Gage, NE | MULTIPLE VORTEX TORNADO ON THE GROUND. |
| 22:51 UTC | TORNADO | 2 S Odell | Gage, NE | MULTIPLE VORTEX TORNADO ON THE GROUND. THIS STORM REPORT WAS ORIGINALLY TRANSMITTED BY MISTAKE WITH A TORNADO F SCALE RATING OF F2. THE TORNADO F SCALE RATING HAS NOT BEEN DETERMINED YET... AS OF THE MORNING OF APRIL 07. |
| 22:59 UTC | HAIL 0.88 | 2 W Olsburg | Pottawatomie, KS | SECOND ROUND OF NICKEL SIZE HAIL. |
| 23:00 UTC | HAIL 1 | Odell | Gage, NE | ALONG WITH 1.5 INCHES OF RAIN THAT FELL IN 45 MINUTES. |
| 23:10 UTC | HAIL 0.75 | Swanton | Saline, NE | |
| 23:30 UTC | TORNADO 0 | 6 S Adams | Gage, NE | AN F0 TORNADO TOUCHED DOWN ABOUT 5 TO 6 MILES SOUTH OF ADAMS. ON THE GROUND FOR ABOUT 5 MILES WITH A PATH WIDTH OF ABOUT 200 YARDS. LIFTED ABOUT 1/2 MILE SOUTHWEST OF ADAMS. |
| 23:35 UTC | TSTM WND DMG | Adams | Gage, NE | SHED DESTROYED BY 70 TO 80 MPH WINDS |
| 23:35 UTC | TSTM WND GST 80 | Adams | Gage, NE | |
| 00:30 UTC | HAIL 0.75 | Lewiston | Pawnee, NE |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2006 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of April 6, 2006
11 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 6 | 3:49 PM CDT | F0 | Osage, OK | 0.1 | 40 | |||
| April 6 | 3:53 PM CDT | F1 | Saline, KS | 2.6 | 200 | $70,000 | ||
| April 6 | 4:03 PM CDT | F1 | Dickinson, KS | 2.5 | 200 | $30,000 | ||
| April 6 | 4:13 PM CDT | F0 | Clay, KS | 1.0 | 100 | |||
| April 6 | 4:14 PM CDT | F0 | Clay, KS | 4.0 | 100 | $30,000 | ||
| April 6 | 4:40 PM CDT | F1 | Clay, KS | 9.0 | 880 | $100,000 | ||
| April 6 | 6:30 PM CDT | F0 | Gage, NE | 5.5 | 200 | $60,000 | ||
| April 6 | 7:05 PM CDT | F1 | Craig, OK to KS | 11.5 | 40 | 12 | $240,000 | |
| April 6 | 7:18 PM CDT | F0 | Haskell, OK | 0.1 | 40 | |||
| April 6 | 7:46 PM CDT | F1 | Cherokee, KS to MO | 5.0 | 250 | $100,000 | ||
| April 6 | 9:55 PM CDT | F0 | Newton, AR | 1.7 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.